Alert archive / South Dakota / Tornado Warnings in 2012
Tornado Warning 4, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jun 7, 2012, 2:54 PM MDT for Custer County, South Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2012, 2:54 PM MDT (20:54 UTC)
- Expired
- Jun 7, 2012, 3:22 PM MDT
- In force
- 28 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
County Custer County, SD
The radar
The Rapid City radar (KUDX), 84 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 8.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
982
WFUS53 KUNR 072054
TORUNR
SDC033-072145-
/O.NEW.KUNR.TO.W.0004.120607T2054Z-120607T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
254 PM MDT THU JUN 7 2012
THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL CUSTER COUNTY IN SOUTHWESTERN SOUTH DAKOTA...
* UNTIL 345 PM MDT
* AT 250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED NEAR ARGYLE...OR 9 MILES NORTHWEST OF DOWNTOWN
HOT SPRINGS...AND MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
ARGYLE...WIND CAVE VISITORS CENTER...BLUE BELL AND CUSTER PARK
GAME LODGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4353 10379 4380 10336 4363 10317 4348 10347
4348 10373
TIME...MOT...LOC 2054Z 231DEG 25KT 4352 10361
$$
RUDGE2 follow-up statements
242
WWUS53 KUNR 072105
SVSUNR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
305 PM MDT THU JUN 7 2012
SDC033-072145-
/O.CON.KUNR.TO.W.0004.000000T0000Z-120607T2145Z/
CUSTER SD-
305 PM MDT THU JUN 7 2012
...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL CUSTER COUNTY
UNTIL 345 PM MDT...
AT 304 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED NEAR WIND CAVE VISITORS CENTER...OR 9 MILES NORTH
OF DOWNTOWN HOT SPRINGS...MOVING NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
WIND CAVE VISITORS CENTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4350 10356 4357 10365 4376 10332 4363 10317
4348 10347
TIME...MOT...LOC 2106Z 231DEG 25KT 4357 10352
$$
RUDGE298
WWUS53 KUNR 072122
SVSUNR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
322 PM MDT THU JUN 7 2012
SDC033-072130-
/O.CAN.KUNR.TO.W.0004.000000T0000Z-120607T2145Z/
CUSTER SD-
322 PM MDT THU JUN 7 2012
...THE TORNADO WARNING FOR CENTRAL CUSTER COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING NO LONGER POSES AN IMMEDIATE
TORNADO THREAT. HOWEVER LARGE HAIL IS STILL POSSIBLE WITH THIS
THUNDERSTORM.
REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR
CUSTER COUNTY.
LAT...LON 4350 10356 4357 10365 4376 10332 4363 10317
4348 10347
TIME...MOT...LOC 2120Z 231DEG 25KT 4363 10342
$$
RUDGEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 7, 2:20 PM MDT, 34 minutes earlier.
Area forecast discussion, Jun 7, 2:20 PM MDT, 34 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 220 PM MDT THU JUN 7 2012 .DISCUSSION...UPPER LEVEL ANALYSIS HAS HIGH AMPLITUDE RIDGE ACROSS THE MIDWEST WITH BROAD TROF ACROSS THE NORTHWEST CONUS. WEAK UPPER SHORTWAVE IS CURRENTLY MOVING INTO EASTERN WYOMING. SHOWERS AND STORMS JUST AHEAD OF THIS WAVE ARE MOVING NORTHEAST INTO WESTERN SOUTH DAKOTA. SURFACE FRONTAL BOUNDARY REMAINS OVER THE AREA...ASSISTING IN THE DEVELOPMENT OF THESE STORMS. TEMPS HAVE WARMED INTO THE 80S ACROSS SOUTHERN AND CENTRAL SOUTH DAKOTA...AND REMAIN IN THE 60S AND LOWER 70S BEHIND THE FRONT. FRONTAL BOUNDARY IS EXPECTED TO REMAIN ACROSS THE AREA TONIGHT. BEST INSTABILITY AND CHANCES FOR SEVERE STORMS REMAIN ACROSS FAR SOUTHWESTERN SOUTH DAKOTA AND POINTS SOUTH. A FEW SEVERE STORMS WILL BE POSSIBLE ACROSS THE BLACK HILLS AREA. MORE WIDESPREAD AND LESS DISCRETE CONVECTION IS EXPECTED ACROSS WESTERN SOUTH DAKOTA THIS EVENING WITH MODERATE RAINFALL AMOUNTS EXPECTED WITH EMBEDDED CELLS. RAINFALL AMOUNTS OF HALF AND INCH TO AN INCH WILL BE POSSIBLE WITH LOCALLY HIGHER AMOUNTS. CONVECTION SHOULD DRIFT NORTH THROUGH THE EARLY EVENING WITH AREAS CLEARING OUT FROM SOUTH TO NORTH LATE TONIGHT. ON FRIDAY...RIDGING RE-DEVELOPS OVER ERN PTNS OF THE REGION IN THE WAKE OF THE DEPARTING WAVE...WITH FLOW REMAINING SOUTHWESTERLY. MODELS CONTINUE TO SHOW INSTABILITY INCREASING SIGNIFICANTLY BY LATE DAY (~1.5-2.5 KJ/KG)...WITH THE STRONGEST INSTABILITY ALONG AND EAST OF THE BLACK HILLS. 0-6 KM BULK SHEAR VALUES ARE MODEST...THOUGH SUFFICIENT TO SUPPORT ROTATING UPDRAFTS. THE PROBLEM WILL BE FORCING...AS WAVES PASSING THROUGH REMAIN VERY WEAK. WITH THIS SAID...WOULD NOT RULE OUT THE POSSIBILITY OF A DISCRETE STORM OR TWO DEVELOPING AND BECOMING STRONG/SEVERE. THEREFORE...WILL KEEP LOW POPS GOING FROM THE BLACK HILLS NORTH AND EAST ONTO THE ADJACENT PLAINS. FOR SATURDAY...THERMAL RIDGE SHIFTS EAST AS COLD FRONT STARTS TO PUSH IN DURING THE AFTERNOON. TEMPERATURE FORECAST WILL BE TRICKY OVER FAR WESTERN CWA AS MODELS ARE HAVING TROUBLE WITH THE TIMING OF THIS FEATURE. SOUTHWESTERLY UPPER FLOW CONTINUES AS UPPER RIDGE AXIS SLIDES EAST AND UPPER LOW PUSHES FROM THE PACIFIC NORTHWEST TOWARDS THE SOUTHERN PRAIRIE PROVINCES. EXPECT A FEW SHOWERS/THUNDERSTORMS MAY DEVELOP WITH THE PROGRESSING FRONT...MAINLY IN THE EVENING/OVERNIGHT HOURS. EXTENDED...UPPER LOW TRACKS ALONG WITH US/CNDN BORDER ON SUNDAY AND MONDAY. WITH CYCLONIC FLOW ALOFT AND COOL MID LEVEL TEMPERATURES ACROSS THE NRN PLAINS...A FEW SHOWERS/THUNDERSTORMS POSSIBLE ESPECIALLY FOR NRN PORTIONS OF THE CWFA. UPPER FLOW BECOME NEARLY ZONAL FOR THE MIDDLE PART OF NEXT WEEK...WITH SMALL CHANCES FOR SHOWERS/THUNDERSTORMS FROM TIME TO TIME...ALONG WITH WARMER TEMPERATURES. && .AVIATION...18Z TAFS ISOLATED/SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE DAY...WITH ACTIVITY PUSHING EAST OF THE BLKHLS BY EARLY EVENING. MVFR/LCL IFR CONDITIONS ARE POSSIBLE WITH THE HEAVIEST PRECIPITATION. IFR AND LCL LIFR CIGS POSSIBLE LATER TONIGHT ESPECIALLY ACROSS NWRN AND WCNTRL SD. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...15 LONG TERM....JOHNSON AVIATION...JOHNSON
Hazardous weather outlook, Jun 7, 6:19 AM MDT, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 619 AM MDT THU JUN 7 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 619 AM MDT (719 AM CDT) THU JUN 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE AREA TODAY...ENDING FROM SOUTHWEST TO NORTHEAST TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE...PARTICULARLY OVER THE BLACK HILLS INTO WESTERN SOUTH DAKOTA. LARGE HAIL AN DAMAGING WIND GUSTS WOULD BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE DAILY CHANCES FOR THUNDERSTORMS OVER VARIOUS PORTIONS OF THE AREA THROUGH WEDNESDAY. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/UNR
In the hours before
Special weather statement, Jun 7, 11:57 AM MDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1157 AM MDT THU JUN 7 2012 WYZ056-057-071-071900- NORTHEASTERN CROOK WY-WESTERN CROOK WY-WYOMING BLACK HILLS WY- 1157 AM MDT THU JUN 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CROOK COUNTY UNTIL 100 PM MDT... AT 1154 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SUNDANCE...MOVING NORTH AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SUNDANCE... WARREN PEAK... ALADDIN... ALVA... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 178 AND 200... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4485 10451 4482 10405 4428 10429 4433 10453 TIME...MOT...LOC 1756Z 197DEG 28KT 4439 10438 JOHNSON
Special weather statement, Jun 7, 1:15 PM MDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
115 PM MDT THU JUN 7 2012
WYZ058-072000-
WESTON WY-
115 PM MDT THU JUN 7 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WESTON COUNTY UNTIL
200 PM MDT...
AT 112 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MORRISEY...OR 23 MILES SOUTH OF DOWNTOWN
NEWCASTLE...MOVING NORTH AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DOWNTOWN NEWCASTLE...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4350 10425 4350 10444 4350 10445 4388 10436
4385 10406 4383 10406 4349 10420 4349 10424
TIME...MOT...LOC 1914Z 198DEG 23KT 4355 10430
JOHNSONSpecial weather statement, Jun 7, 1:42 PM MDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 142 PM MDT THU JUN 7 2012 SDZ029-WYZ058-072030- SOUTHERN BLACK HILLS SD-WESTON WY- 142 PM MDT THU JUN 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WESTON AND WESTERN CUSTER COUNTIES UNTIL 230 PM MDT... AT 140 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF DEWEY...OR 20 MILES SOUTHEAST OF DOWNTOWN NEWCASTLE...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... JEWEL CAVE... CRAZY HORSE MEMORIAL... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4386 10405 4386 10360 4351 10390 4358 10413 TIME...MOT...LOC 1942Z 204DEG 20KT 4363 10396 JOHNSON
Local storm report, Jun 7, 2:11 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
211 PM MDT THU JUN 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 8 NE DEWEY 43.62N 103.92W
06/07/2012 E1.25 INCH CUSTER SD TRAINED SPOTTER
ESTIMATED 50 MPH WINDS ALSO
&&
KEWYLocal storm report, Jun 7, 2:50 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
250 PM MDT THU JUN 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM HAIL DOWNTOWN CUSTER 43.77N 103.60W
06/07/2012 E1.25 INCH CUSTER SD TRAINED SPOTTER
STRONG WINDS
&&
KEWYThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 6:25 PM MDT | Areal Flood Advisory | UNR | Fall River | 6 hr |
| Jun 6, 7:45 PM MDT | Special Weather Statement | UNR | Pennington | 45 min |
| Jun 6, 9:49 PM MDT | Areal Flood Advisory | UNR | Fall River | 10 hr |
| Jun 7, 1:42 PM MDT | Special Weather Statement | UNR | Custer | 48 min |
| Jun 7, 1:51 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 54 min |
| Jun 7, 2:28 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River, Pennington | 62 min |
| Jun 7, 3:27 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River, Pennington | 63 min |
| Jun 7, 3:34 PM MDT | Severe Thunderstorm Warning | UNR | 41 min | |
| Jun 7, 3:37 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Jackson | 53 min |
| Jun 7, 3:41 PM MDT | Areal Flood Advisory | UNR | Custer, Meade, Pennington | 49 min |
| Jun 7, 4:56 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Jackson | 35 min |
| Jun 7, 5:03 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 49 min |
| Jun 7, 5:49 PM MDT | Special Weather Statement | UNR | Oglala Lakota | 41 min |
Nearby
Tornado Warnings in South Dakota, 2012Every tornado warning in 2012Tornadoes in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.